The PSNet Collection: All Content
Search All Content
This case focuses on immediate-use medication compounding in the operating room and how the process creates situations in which medication errors can occur. The commentary discusses strategies for safe perioperative compounding and the role of standardized processes, such as checklists, to ensure medication safety.
Farnborough, UK; Healthcare Safety Investigation Branch; May 26, 2022.
This WebM&M describes an adverse event due to mislabeling or “syringe swap” in a preoperative patient. The commentary outlines several recommendations and safeguards to ensure that medications administration is safe.
A 34-year-old morbidly obese man was placed under general anesthesia to treat a pilonidal abscess. Upon initial evaluation by an anesthesiologist, he was found to have a short thick neck, suggesting that endotracheal intubation might be difficult. A fellow anesthetist suggested use of video-laryngoscopy equipment, but the attending anesthesiologist rejected the suggestion. A first-year resident attempted to intubate the patient but failed.
A 73-year-old female underwent a craniotomy and aneurysm clipping to resolve a subarachnoid hemorrhage due to a ruptured aneurysm. The neurosurgery resident confirmed the presence of neuromonitoring with the Operating Room (OR) front desk but the neuromonitoring technician never arrived and the surgeon – who arrived after the pre-op huddle – decided to proceed with the procedure in their absence. Although no problems were identified during surgery, the patient emerged from anesthesia with left-sided paralysis, and post-op imaging showed evidence of a new stroke.